However, many patients are concerned about possible side effects or weight gain.
A recent study (Oct 2002) investigated the changes of body weight and body mass index among patiatric patients receiving lithium, valproate or a new mood stabilizer called topiramate. This was not a randomised study, but the results might be interesting:
A total of 214 patients (123 men, 91 women with an average age of 39,4 years) were included.
Patients on Lithium or Valproate had a weight gain of 6.3 (9.0) kg, while patients receiving Topiramate had a weight reduction of 1.2 kg. Lithium and valproate treated patients had an increase of Body Mass index (BMI) of 2.1, while the topiramate group had a reduction of BMI of 0.5.
Not all patients will be possible candidates for a topiramate medication. But it might be an idea to address the possibility to change to this medication if severe weight problems have occurred.